November  2014, 34(11): 4827-4854. doi: 10.3934/dcds.2014.34.4827

Linearised higher variational equations

1. 

Department of Mathematics, University of Portsmouth, Lion Gate Bldg, Lion Terrace, Portsmouth PO1 3HF, United Kingdom

Received  March 2013 Revised  April 2014 Published  May 2014

This work explores the tensor and combinatorial constructs underlying the linearised higher-order variational equations $\mathrm{LVE}_{\psi}^k$ of a generic autonomous system along a particular solution $\psi$. The main result of this paper is a compact yet explicit and computationally amenable form for said variational systems and their monodromy matrices. Alternatively, the same methods are useful to retrieve, and sometimes simplify, systems satisfied by the coefficients of the Taylor expansion of a formal first integral for a given dynamical system. This is done in preparation for further results within Ziglin-Morales-Ramis theory, specifically those of a constructive nature.
Citation: Sergi Simon. Linearised higher variational equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4827-4854. doi: 10.3934/dcds.2014.34.4827
References:
[1]

M. Abramowitz and I. A. Stegun (eds.), Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables,, A Wiley-Interscience Publication, (1984).   Google Scholar

[2]

A. Aparicio-Monforte, Méthodes Effectives Pour L'intégrabilité des Systèmes Dynamiques,, Ph.D. thesis, (2010).   Google Scholar

[3]

A. Aparicio Monforte and J.-A. Weil, A reduction method for higher order variational equations of Hamiltonian systems,, Symmetries and related topics in differential and difference equations, 549 (2011), 1.  doi: 10.1090/conm/549/10850.  Google Scholar

[4]

_______ and _______, A reduced form for linear differential systems and its application to integrability of Hamiltonian systems},, J. Symbolic Comput., 47 (2012), 192.  doi: 10.1016/j.jsc.2011.09.011.  Google Scholar

[5]

A. Aparicio-Monforte, M. Barkatou, S. Simon and J.-A. Weil, Formal first integrals along solutions of differential systems I,, ISSAC 2011 - Proceedings of the 36th International Symposium on Symbolic and Algebraic Computation, (2011), 19.  doi: 10.1145/1993886.1993896.  Google Scholar

[6]

M. Audin, Les Systèmes Hamiltoniens et Leur Intégrabilité,, Cours Spécialisés, (2001).   Google Scholar

[7]

M. Barkatou, On rational solutions of systems of linear differential equations,, J. Symbolic Comput., 28 (1999), 547.  doi: 10.1006/jsco.1999.0314.  Google Scholar

[8]

U. Bekbaev, A matrix representation of composition of polynomial maps,, , ().   Google Scholar

[9]

________, A radius of absolute convergence for power series in many variables,, , ().   Google Scholar

[10]

________, Matrix representations for symmetric and antisymmetric multi-linear maps,, , ().   Google Scholar

[11]

________, An inversion formula for multivariate power series,, , ().   Google Scholar

[12]

E. T. Bell, Exponential numbers,, Amer. Math. Monthly, 41 (1934), 411.  doi: 10.2307/2300300.  Google Scholar

[13]

A. Blokhuis and J. J. Seidel, An introduction to multilinear algebra and some applications,, Philips J. Res., 39 (1984), 111.   Google Scholar

[14]

H. Cartan, Calcul Différentiel,, Hermann, (1967).   Google Scholar

[15]

J. Casasayas, A. Nunes and N. B. Tufillaro, Swinging Atwood's machine: Integrability and dynamics,, J. Phys., 51 (1990), 1693.  doi: 10.1051/jphys:0199000510160169300.  Google Scholar

[16]

W. Fulton and J. Harris, Representation Theory,, Graduate Texts in Mathematics, (1991).  doi: 10.1007/978-1-4612-0979-9.  Google Scholar

[17]

I. M. Gelfand, M. M. Kapranov and A. V. Zelevinsky, Discriminants, Resultants and Multidimensional Determinants,, Modern Birkhäuser Classics, (2008).   Google Scholar

[18]

S. Lang, Algebra,, third ed., (2002).  doi: 10.1007/978-1-4613-0041-0.  Google Scholar

[19]

K. Makino and M. Berz, Suppression of the wrapping effect by Taylor model-based verified integrators: Long-term stabilization by preconditioning,, Int. J. Differ. Equ. Appl., 10 (2005), 353.   Google Scholar

[20]

R. Martínez and C. Simó, Non-integrability of the degenerate cases of the swinging Atwood's machine using higher order variational equations,, Discrete Contin. Dyn. Syst., 29 (2011), 1.  doi: 10.3934/dcds.2011.29.1.  Google Scholar

[21]

_______ and _______, Non-integrability of Hamiltonian systems through high order variational equations: summary of results and examples,, Regul. Chaotic Dyn., 14 (2009), 323.  doi: 10.1134/S1560354709030010.  Google Scholar

[22]

J. J. Morales-Ruiz, Differential Galois Theory and Non-integrability of Hamiltonian Systems,, Progress in Mathematics, (1999).   Google Scholar

[23]

J. J. Morales-Ruiz and J.-P. Ramis, Galoisian obstructions to integrability of Hamiltonian systems. I,, Methods Appl. Anal., 8 (2001), 33.   Google Scholar

[24]

J. J. Morales-Ruiz, J.-P. Ramis and C. Simó, Integrability of Hamiltonian systems and differential Galois groups of higher variational equations,, Ann. Sci. École Norm. Sup. (4), 40 (2007), 845.  doi: 10.1016/j.ansens.2007.09.002.  Google Scholar

[25]

J. J. Morales-Ruiz, C. Simó and S. Simon, Algebraic proof of the non-integrability of Hill's problem,, Ergodic Theory Dynam. Systems, 25 (2005), 1237.  doi: 10.1017/S0143385704001038.  Google Scholar

[26]

O. Pujol, J.-P. Pérez, J.-P. Ramis, C. Simó, S. Simon and J.-A. Weil, Swinging Atwood machine: Experimental and numerical results, and a theoretical study,, Phys. D, 239 (2010), 1067.  doi: 10.1016/j.physd.2010.02.017.  Google Scholar

[27]

S. Ramanujan, Notebooks,, (2 volumes) Tata Institute of Fundamental Research, (1957).   Google Scholar

[28]

S. Simon, Conditions and evidence for non-integrability in the Friedmann-Robertson-Walker Hamiltonian,, Journal of Nonlinear Mathematical Physics, 21 (2014), 1.  doi: 10.1080/14029251.2014.894710.  Google Scholar

[29]

M. van der Put and M. F. Singer, Galois Theory of Linear Differential Equations,, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], (2003).   Google Scholar

[30]

N. B. Tufillaro, Integrable motion of a swinging Atwood's machine,, Amer. J. Phys., 54 (1986), 142.  doi: 10.1119/1.14710.  Google Scholar

[31]

S. L. Ziglin, Bifurcation of solutions and the nonexistence of first integrals in Hamiltonian mechanics. I,, Funktsional. Anal. i Prilozhen, 16 (1982), 30.   Google Scholar

[32]

H. Zoladek, The Monodromy Group,, Mathematics Institute of the Polish Academy of Sciences. Mathematical Monographs (New Series) 67, 67 (2006).   Google Scholar

show all references

References:
[1]

M. Abramowitz and I. A. Stegun (eds.), Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables,, A Wiley-Interscience Publication, (1984).   Google Scholar

[2]

A. Aparicio-Monforte, Méthodes Effectives Pour L'intégrabilité des Systèmes Dynamiques,, Ph.D. thesis, (2010).   Google Scholar

[3]

A. Aparicio Monforte and J.-A. Weil, A reduction method for higher order variational equations of Hamiltonian systems,, Symmetries and related topics in differential and difference equations, 549 (2011), 1.  doi: 10.1090/conm/549/10850.  Google Scholar

[4]

_______ and _______, A reduced form for linear differential systems and its application to integrability of Hamiltonian systems},, J. Symbolic Comput., 47 (2012), 192.  doi: 10.1016/j.jsc.2011.09.011.  Google Scholar

[5]

A. Aparicio-Monforte, M. Barkatou, S. Simon and J.-A. Weil, Formal first integrals along solutions of differential systems I,, ISSAC 2011 - Proceedings of the 36th International Symposium on Symbolic and Algebraic Computation, (2011), 19.  doi: 10.1145/1993886.1993896.  Google Scholar

[6]

M. Audin, Les Systèmes Hamiltoniens et Leur Intégrabilité,, Cours Spécialisés, (2001).   Google Scholar

[7]

M. Barkatou, On rational solutions of systems of linear differential equations,, J. Symbolic Comput., 28 (1999), 547.  doi: 10.1006/jsco.1999.0314.  Google Scholar

[8]

U. Bekbaev, A matrix representation of composition of polynomial maps,, , ().   Google Scholar

[9]

________, A radius of absolute convergence for power series in many variables,, , ().   Google Scholar

[10]

________, Matrix representations for symmetric and antisymmetric multi-linear maps,, , ().   Google Scholar

[11]

________, An inversion formula for multivariate power series,, , ().   Google Scholar

[12]

E. T. Bell, Exponential numbers,, Amer. Math. Monthly, 41 (1934), 411.  doi: 10.2307/2300300.  Google Scholar

[13]

A. Blokhuis and J. J. Seidel, An introduction to multilinear algebra and some applications,, Philips J. Res., 39 (1984), 111.   Google Scholar

[14]

H. Cartan, Calcul Différentiel,, Hermann, (1967).   Google Scholar

[15]

J. Casasayas, A. Nunes and N. B. Tufillaro, Swinging Atwood's machine: Integrability and dynamics,, J. Phys., 51 (1990), 1693.  doi: 10.1051/jphys:0199000510160169300.  Google Scholar

[16]

W. Fulton and J. Harris, Representation Theory,, Graduate Texts in Mathematics, (1991).  doi: 10.1007/978-1-4612-0979-9.  Google Scholar

[17]

I. M. Gelfand, M. M. Kapranov and A. V. Zelevinsky, Discriminants, Resultants and Multidimensional Determinants,, Modern Birkhäuser Classics, (2008).   Google Scholar

[18]

S. Lang, Algebra,, third ed., (2002).  doi: 10.1007/978-1-4613-0041-0.  Google Scholar

[19]

K. Makino and M. Berz, Suppression of the wrapping effect by Taylor model-based verified integrators: Long-term stabilization by preconditioning,, Int. J. Differ. Equ. Appl., 10 (2005), 353.   Google Scholar

[20]

R. Martínez and C. Simó, Non-integrability of the degenerate cases of the swinging Atwood's machine using higher order variational equations,, Discrete Contin. Dyn. Syst., 29 (2011), 1.  doi: 10.3934/dcds.2011.29.1.  Google Scholar

[21]

_______ and _______, Non-integrability of Hamiltonian systems through high order variational equations: summary of results and examples,, Regul. Chaotic Dyn., 14 (2009), 323.  doi: 10.1134/S1560354709030010.  Google Scholar

[22]

J. J. Morales-Ruiz, Differential Galois Theory and Non-integrability of Hamiltonian Systems,, Progress in Mathematics, (1999).   Google Scholar

[23]

J. J. Morales-Ruiz and J.-P. Ramis, Galoisian obstructions to integrability of Hamiltonian systems. I,, Methods Appl. Anal., 8 (2001), 33.   Google Scholar

[24]

J. J. Morales-Ruiz, J.-P. Ramis and C. Simó, Integrability of Hamiltonian systems and differential Galois groups of higher variational equations,, Ann. Sci. École Norm. Sup. (4), 40 (2007), 845.  doi: 10.1016/j.ansens.2007.09.002.  Google Scholar

[25]

J. J. Morales-Ruiz, C. Simó and S. Simon, Algebraic proof of the non-integrability of Hill's problem,, Ergodic Theory Dynam. Systems, 25 (2005), 1237.  doi: 10.1017/S0143385704001038.  Google Scholar

[26]

O. Pujol, J.-P. Pérez, J.-P. Ramis, C. Simó, S. Simon and J.-A. Weil, Swinging Atwood machine: Experimental and numerical results, and a theoretical study,, Phys. D, 239 (2010), 1067.  doi: 10.1016/j.physd.2010.02.017.  Google Scholar

[27]

S. Ramanujan, Notebooks,, (2 volumes) Tata Institute of Fundamental Research, (1957).   Google Scholar

[28]

S. Simon, Conditions and evidence for non-integrability in the Friedmann-Robertson-Walker Hamiltonian,, Journal of Nonlinear Mathematical Physics, 21 (2014), 1.  doi: 10.1080/14029251.2014.894710.  Google Scholar

[29]

M. van der Put and M. F. Singer, Galois Theory of Linear Differential Equations,, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], (2003).   Google Scholar

[30]

N. B. Tufillaro, Integrable motion of a swinging Atwood's machine,, Amer. J. Phys., 54 (1986), 142.  doi: 10.1119/1.14710.  Google Scholar

[31]

S. L. Ziglin, Bifurcation of solutions and the nonexistence of first integrals in Hamiltonian mechanics. I,, Funktsional. Anal. i Prilozhen, 16 (1982), 30.   Google Scholar

[32]

H. Zoladek, The Monodromy Group,, Mathematics Institute of the Polish Academy of Sciences. Mathematical Monographs (New Series) 67, 67 (2006).   Google Scholar

[1]

Z. Reichstein and B. Youssin. Parusinski's "Key Lemma" via algebraic geometry. Electronic Research Announcements, 1999, 5: 136-145.

[2]

Wei Liu, Pavel Krejčí, Guoju Ye. Continuity properties of Prandtl-Ishlinskii operators in the space of regulated functions. Discrete & Continuous Dynamical Systems - B, 2017, 22 (10) : 3783-3795. doi: 10.3934/dcdsb.2017190

[3]

Qian Liu. The lower bounds on the second-order nonlinearity of three classes of Boolean functions. Advances in Mathematics of Communications, 2021  doi: 10.3934/amc.2020136

[4]

Boris Kramer, John R. Singler. A POD projection method for large-scale algebraic Riccati equations. Numerical Algebra, Control & Optimization, 2016, 6 (4) : 413-435. doi: 10.3934/naco.2016018

[5]

Jaume Llibre, Luci Any Roberto. On the periodic solutions of a class of Duffing differential equations. Discrete & Continuous Dynamical Systems - A, 2013, 33 (1) : 277-282. doi: 10.3934/dcds.2013.33.277

[6]

Nizami A. Gasilov. Solving a system of linear differential equations with interval coefficients. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2739-2747. doi: 10.3934/dcdsb.2020203

[7]

Xianming Liu, Guangyue Han. A Wong-Zakai approximation of stochastic differential equations driven by a general semimartingale. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2499-2508. doi: 10.3934/dcdsb.2020192

[8]

Nhu N. Nguyen, George Yin. Stochastic partial differential equation models for spatially dependent predator-prey equations. Discrete & Continuous Dynamical Systems - B, 2020, 25 (1) : 117-139. doi: 10.3934/dcdsb.2019175

[9]

Bin Pei, Yong Xu, Yuzhen Bai. Convergence of p-th mean in an averaging principle for stochastic partial differential equations driven by fractional Brownian motion. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1141-1158. doi: 10.3934/dcdsb.2019213

[10]

Xiaoming Wang. Quasi-periodic solutions for a class of second order differential equations with a nonlinear damping term. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 543-556. doi: 10.3934/dcdss.2017027

[11]

Arseny Egorov. Morse coding for a Fuchsian group of finite covolume. Journal of Modern Dynamics, 2009, 3 (4) : 637-646. doi: 10.3934/jmd.2009.3.637

[12]

Tao Wu, Yu Lei, Jiao Shi, Maoguo Gong. An evolutionary multiobjective method for low-rank and sparse matrix decomposition. Big Data & Information Analytics, 2017, 2 (1) : 23-37. doi: 10.3934/bdia.2017006

[13]

Xue-Ping Luo, Yi-Bin Xiao, Wei Li. Strict feasibility of variational inclusion problems in reflexive Banach spaces. Journal of Industrial & Management Optimization, 2020, 16 (5) : 2495-2502. doi: 10.3934/jimo.2019065

[14]

Zhimin Chen, Kaihui Liu, Xiuxiang Liu. Evaluating vaccination effectiveness of group-specific fractional-dose strategies. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021062

[15]

Meiqiao Ai, Zhimin Zhang, Wenguang Yu. First passage problems of refracted jump diffusion processes and their applications in valuing equity-linked death benefits. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021039

[16]

Dayalal Suthar, Sunil Dutt Purohit, Haile Habenom, Jagdev Singh. Class of integrals and applications of fractional kinetic equation with the generalized multi-index Bessel function. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021019

[17]

Khosro Sayevand, Valeyollah Moradi. A robust computational framework for analyzing fractional dynamical systems. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021022

[18]

Francisco Braun, Jaume Llibre, Ana Cristina Mereu. Isochronicity for trivial quintic and septic planar polynomial Hamiltonian systems. Discrete & Continuous Dynamical Systems - A, 2016, 36 (10) : 5245-5255. doi: 10.3934/dcds.2016029

[19]

Charles Fulton, David Pearson, Steven Pruess. Characterization of the spectral density function for a one-sided tridiagonal Jacobi matrix operator. Conference Publications, 2013, 2013 (special) : 247-257. doi: 10.3934/proc.2013.2013.247

[20]

Xu Zhang, Xiang Li. Modeling and identification of dynamical system with Genetic Regulation in batch fermentation of glycerol. Numerical Algebra, Control & Optimization, 2015, 5 (4) : 393-403. doi: 10.3934/naco.2015.5.393

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (75)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]